Research Insight – Probiotics Help Prevent Antibiotic-Related Diarrhoea
Antibiotics can sometimes come with a nasty side effect – diarrhoea.
But a new review of studies shows that taking probiotic supplements could help to reduce your chance of experiencing this uncomfortable condition.
Probiotics are safe and effective for preventing Clostridium difficile–associated diarrhea (CDAD) in children and adults taking antibiotics, according to a systematic review recently published in the Cochrane Database of Systematic Reviews.
Analysis of 23 clinical trials revealed that probiotics taken in conjunction with antibiotic reduced the number of people who suffered diarrhoea by 64%.
Antibiotic-related diarrhoea occurs when harmful bacteria, such as Clostridium difficile, take up residence in the gut, crowding out other good bacteria.
While mild cases often go away on their own, the effects cause discomfort and can sometimes progress to more serious cases, even leading to conditions such as colitis or pseudomembranous colitis, according to the Mayo Clinic.
“In the short-term, taking probiotics in conjunction with antibiotics appears to be a safe and effective way of preventing diarrhoea associated with Clostridium difficile infection,” study researcher Bradley Johnston, of The Hospital for Sick Children Research Institute in Canada, said in a statement.
However, he added that more research is needed to determine the most effective probiotic strains and doses, as well as to see if probiotics are safe to take for this purpose for people with compromised immune systems.
Recently, a study in the journal Gastroenterology showed that probiotics could also help with stress-related gut inflammation.
Click here for Emed’s Best Probiotic supplements.
- A Prescription for Problems: The Dangers of Antibiotics
- Probiotics, The Answer to IBD?
- Probiotics for Immune Balance
- The use of probiotics to prevent c.-difficile diarrhoea associated with antibiotic use, Goldenberg JZ, Ma SSY, Saxton JD, Martzen MR, Vandvik PO, Thorlund K, Guyatt GH, Johnston BC, May 31 2013, Cochrane Summaries Online.